Safety Alerts & Recalls
What does this mean?
Although a serious concern, the risk of suicidal thoughts and behaviors with the use of these medications is low. For most patients, the benefit of medications like valproate (Depakote, Depakote ER, Depakene, or Depacon) outweighs the risk of side effects. However, if you are being treated with antiepileptic drugs for any indication, you should watch for signs of new or worsening depression, suicidal thoughts or behavior, or any unusual changes in mood or behavior and report any new symptoms immediately to your doctor or health care professional. As with any medication, you should not make any treatment changes to your valproate (Depakote, Depakote ER, Depakene, or Depacon) without first talking to your health care professional. Stopping this medication suddenly can cause serious problems.
FDA Approves Updated Labeling For Antiepileptic Medications
The FDA has approved the updated labeling for antiepileptic medications, including valproate (marketed as Depakote, Depakote ER, Depakene, or Depacon), used to treat epilepsy (a condition that causes seizures), psychiatric disorders, and other conditions, including migraine and neuropathic pain syndromes. This updated labeling warns about the increased risk of suicidal thoughts and behaviors (suicidality) with the use of these medications, a concern described in previous FDA safety alerts in January and December 2008. The new labeling also includes a medication guide, to be issued to patients each time valproate (Depakote, Depakote ER, Depakene, or Depacon) is dispensed.
For more information, please visit: more information here